On psychiatric re-evaluation, Ms. A demonstrates pressured speech, perseveration about going home, paranoid delusions, and anger at her family and physicians.
The authors’ observations
Ms. A’s refusal of medications and agitation may be explained by postoperative delirium, a surgical complication that is increasingly common among geriatric patients and is associated with poor clinical outcomes. Delirium is characterized by an acute onset and fluctuating course of symptoms that include inattention, motoric hypo- or hyperactivity, inappropriate behavior, emotional lability, cognitive dysfunction, and psychotic symptoms.15 Risk factors that contribute to postoperative delirium include older age, alcohol use, and poor baseline functional and cognitive status.16 The pathophysiology of delirium is not fully understood, but accumulating evidence suggests that different sets of interacting biologic factors (ie, neurotransmitters and inflammation) contribute to a disruption of large-scale neuronal networks in the brain, resulting in cognitive dysfunction.15 Patients who develop postoperative delirium are more likely to develop long-term cognitive dysfunction and have an increased risk of dementia.16
Another potential source of Ms. A’s agitation is steroid use. Ms. A received IV dexamethasone, 8 to 16 mg/d, around the time of her surgery. Steroids are commonly used to treat brain tumors, particularly when there is vasogenic edema. Steroid psychosis is a term loosely used to describe a wide range of psychiatric symptoms induced by corticosteroids that includes, but is not limited to, depression, mania, psychosis, delirium, and cognitive impairment.17 Steroid-induced psychiatric adverse effects occur in 5% to 18% of patients receiving corticosteroids and often happen early in treatment, although they can occur at any point.18 Corticosteroids influence brain activity via glucocorticoid and mineralocorticoid receptors. These receptors are widely distributed throughout the brain and affect neurotransmitter systems, such as the serotonergic system, that are associated with changes in mood, behavior, and cognition.17 While the adverse psychiatric manifestations of steroid use vary, higher dosages are associated with an increased risk of psychiatric complications; mania is more prevalent early in the course of treatment, and depression is more common with long-term use.17,19 Table 317,18 outlines the evidence-based treatment of corticosteroid-induced adverse psychiatric effects.
Although there are no clinical guidelines or FDA-approved medications for treating steroid-induced psychiatric adverse events, these are best managed by tapering and discontinuing steroids when possible and simultaneously using psychotropic medications to treat psychiatric symptoms. Case reports and limited evidence-based literature have demonstrated that steroid-induced mania responds to mood stabilizers or antipsychotics, while depression can be managed with antidepressants or lithium.17
Additionally, patients with CNS tumors are at risk for seizures and often are prescribed antiepileptics. Because it is easy to administer and does not need to be titrated, levetiracetam is a commonly used agent. However, levetiracetam can cause psychiatric adverse effects, including behavior changes and frank psychosis.20
Continue to: Finally, Ms. A's altered mental status...